Illinois, 2016

Heat in Illinois, July 18 to 24, 2016

July 18 to 24, 2016 · NWS PAH · 19 events in 19 counties and zones

A prolonged period of hazardous heat and humidity occurred from July 18-24. Heat indices peaked near or above 100 degrees for seven consecutive days.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A prolonged period of hazardous heat and humidity occurred from July 18-24. Heat indices peaked near or above 100 degrees for seven consecutive days. The peak heat index at the Carbondale airport reached the following values: July 18 - 105 degrees, July 19 - 103 degrees, July 20 - 97 degrees, July 21 - 106 degrees, July 22 - 104 degrees, July 23 - 101 degrees, and July 24 - 103 degrees. A weak surface high over the Tennessee Valley and southern Appalachians produced a light south wind flow of hot and humid air for an extended period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 11:44 AM CST, 16 minutes earlier.

Area forecast discussion, Jul 18, 11:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1244 PM CDT MON JUL 18 2016

.UPDATE...
Issued at 1244 PM CDT Mon Jul 18 2016

So far any convection has been developing well on the cool side
of the outflow boundary and individual cells have been relatively
short-lived. Will be monitoring for isolated severe storms along
and just to the west of the outflow boundary. Much of the Heat
Advisory has already reached or is very close to criteria, and the
outflow has not yet begun to impinge on the Advisory area, so have
not plans to adjust the Advisory at this time.

The AVIATION section has been updated for the 18Z TAF issuance.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 329 AM CDT Mon Jul 18 2016

Main forecast story in the short term period lies with the
building of heat/humidity. Highest heat indicies today through
Wednesday should be along and west of the MS river, closer to the
large dome of high pressure centered just to our south/west. Will
go ahead and issue heat avdisory through Wednesday for about the
western half of the forecast area for heat indices around 105.

"Ring of fire" storms along the north/eastern periphery of the
ridge may flirt with our eastern counties from time to time, but
the main focus should remain over the northern half of IL into
cntrl IN. If storms do manage to develop in during the heat of
the day, will need to monitor for pulse severe wind gusts in the
extremely unstable air.

.LONG TERM...(Thursday through Sunday)
Issued at 329 AM CDT Mon Jul 18 2016

The main story in the extended forecast is the strong mid/upper
ridge which will be still over a large part of the CONUS, and the
PAH forecast area. Peak temps are forecast by the blend of models to
be in the middle 90s Thursday through Saturday. Some MOS guidance of
late has suggested upper 90s to 100 air temps (Friday). This is
generally hard to achieve with dewpoints in the middle 70s. However,
heat indices are likely to meet or exceed 105 across most of the
area, with southwestern IN and the Pennyrile region of KY a bit less
likely to achieve these brutal conditions. Lows will be in the upper
half of the 70s as moist southwesterly low level flow continues.

Despite the presence of the ridge and lots of warm air aloft, the
medium range models were consistent in suggesting the possibility of
an isold shower/tstm or two forming during Thursday, Friday, and
Saturday afternoons, mainly in the region's eastern half, closer to
the edge of the heat dome.

Over the latter half of the weekend, a vortex moving across eastern
Canada is progged to create cyclonic mid level flow over the eastern
CONUS, which will suppress the expansive mid/upper ridge over the
eastern half of the country. This arrangement should result in a
surface frontal boundary moving through the PAH forecast area
probably early Sunday. The front will help provide focus for shower
and tstm activity, thus the most widespread PoPs are Sunday, albeit
for widely scattered to scattered convection. This should be the
start of a somewhat cooler/drier pattern, mainly for the east,
beyond the weekend as heights are not progged to immediately rebound.

&&

.AVIATION...
Issued at 1244 PM CDT Mon Jul 18 2016

An outflow boundary from recent convection over KEVV and KOWB is
not expected to push as far west as KCGI and KPAH, so will keep
them both dry this afternoon. Another area of thunderstorms will
try to move southeast behind the boundary back into KEVV and KOWB
this afternoon, so threw MVFR TS in a TEMPO group at both sites.

The convective forecast beyond this afternoon is not certain, so
will keep the rest of the forecasts dry. Winds will be light
through the period, regardless of the boundary. Fog development is
likely at all sites. Will introduce MVFR fog for now, but it may
drop lower.

&&

.PAH Watches/Warnings/Advisories...
IL...Heat Advisory until 7 PM CDT Wednesday for ILZ075-080-081-084-
     085-088-089-092>094.

MO...Heat Advisory until 7 PM CDT Wednesday for MOZ076-086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 7 PM CDT Wednesday for KYZ001>006.

&&

UPDATE...DRS
SHORT TERM...GM
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, Jul 18, 3:24 AM CST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 AM CDT MON JUL 18 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
424 AM CDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY THIS
EVENING...MAINLY ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR...
STRONG GUSTY WINDS...LIGHTNING...SMALL HAIL AND HEAVY RAIN COULD
ACCOMPANY ANY ISOLATED STRONGER STORMS.

HEAT INDICES FROM 100 TO 105 ARE LIKELY THIS AFTERNOON. HIGHEST
VALUES WILL BE ALONG AND WEST OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES FROM 103 TO 108 DEGREES WILL BE COMMON PLACE EACH
AFTERNOON TUESDAY THROUGH SATURDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS SOUTHEAST ILLINOIS,
SOUTHWEST INDIANA, AND NORTHWEST KENTUCKY TODAY AND TUESDAY, WHERE
A MARGINAL RISK OF SEVERE STORMS HAS BEEN OUTLOOKED BY THE STORM
PREDICTION CENTER.

ISOLATED, MAINLY AFTERNOON, THUNDERSTORMS CANNOT BE RULED OUT
THROUGH THE REMAINDER OF THE PERIOD, WEDNESDAY THROUGH SUNDAY.
THUNDERSTORM CHANCES WILL BE HIGHEST ON SUNDAY AS A COLD FRONT
MAKES WAY INTO THE OHIO RIVER VALLEY. THOUGH ORGANIZED
THUNDERSTORM ACTIVITY IS NOT ANTICIPATED...LOCALLY HEAVY
RAINFALL...STRONG GUSTY WINDS AND LIGHTNING WILL BE POSSIBLE WITH
ANY STORMS THAT DO MANAGE TO FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION CANNOT BE RULED OUT TODAY AND
TUESDAY...ESPECIALLY OVER PORTIONS OF SOUTHWEST INDIANA AND
SOUTHERN ILLINOIS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 18, 12:00 PM CST to July 24, 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647349, 647350, 647351, 647352, 647353, 647354, 647355, 647356, 647357, 647358, 647359, 647360, 647361, 647362, 647363, 647364, 647365, 647366, 647367.